Battling Weight Gain From Antidepressants

Weight gain from antidepressants can be a difficult side effect from these mind altering medications. However, after your mood is stabilized and you are feeling better, there are things that can be done to help you minimize weight gain and prevent the excess weight from undermining your self-image.

Diet and Exercise

It is unclear why antidepressants cause weight gain other than that the drugs somehow affect metabolism and appetite. As with many weight gain issues, you can keep the weight off by eating a healthy diet and getting regular exercise.

Carbohydrate Snacks

Studies have also indicated that the cravings for food are a result of the brain not producing enough serotonin. Experts recommend eating a carbohydrate strong snack, 30 to 60 minutes before your next meal, to soothe your need for serotonin. Anything from pretzels, cheerios, or popcorn is said to take the edge off your appetite and prevent you from overeating.

Medication Options

Another option is talking to your doctor about drug options for managing your weight. There has been some research that shows that if you gain weight within the first week of starting antidepressant therapy (on a particular drug), then you are more likely to gain more significant weight over a period of time. If you notice a weight gain from the beginning, talk to your doctor to determine the cause of the gain. If it is determined that it is your antidepressant, you can discuss adjusting the dose or switching medications.


About Author

Posts By content